Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)


SIGMA 6 (2010), 090, 12 pages      arXiv:1007.4327      http://dx.doi.org/10.3842/SIGMA.2010.090

On a Family of 2-Variable Orthogonal Krawtchouk Polynomials

F. Alberto Grünbaum a and Mizan Rahman b
a) Department of Mathematics, University of California, Berkeley, CA 94720, USA
b) Department of Mathematics and Statistics, Carleton University, Ottawa, Canada, K1S 5B6

Received July 25, 2010, in final form December 01, 2010; Published online December 07, 2010

Abstract
We give a hypergeometric proof involving a family of 2-variable Krawtchouk polynomials that were obtained earlier by Hoare and Rahman [SIGMA 4 (2008), 089, 18 pages] as a limit of the 9−j symbols of quantum angular momentum theory, and shown to be eigenfunctions of the transition probability kernel corresponding to a ''poker dice'' type probability model. The proof in this paper derives and makes use of the necessary and sufficient conditions of orthogonality in establishing orthogonality as well as indicating their geometrical significance. We also derive a 5-term recurrence relation satisfied by these polynomials.

Key words: hypergeometric functions; Krawtchouk polynomials in 1 and 2 variables; Appell-Kampe-de Feriet functions; integral representations; transition probability kernels; recurrence relations.

pdf (233 Kb)   ps (167 Kb)   tex (15 Kb)

References

  1. Andrews G.E., Askey R., Roy R., Special functions, Encyclopedia of Mathematics and its Applications, Vol. 71, Cambridge University Press, Cambridge, 1999.
  2. Aomoto K., Kita M., Hypergeometric functions, Springer, Tokyo, 1994 (in Japanese).
  3. Cooper R.D., Hoare M.R., Rahman M., Stochastic processes and special functions: on the probabilistic origin of some positive kernels associated with classical orthogonal polynomials, J. Math. Anal. Appl. 61 (1977), 262-291.
  4. Dunkl C., Xu Y., Orthogonal polynomials of several variables, Encyclopedia of Mathematics and its Applications, Vol. 81, Cambridge University Press, Cambridge, 2001.
  5. Feller W., An introduction to probability theory and its applications, Vol. 1, 3rd ed., Wiley 1967.
  6. Gelfand I.M., General theory of hypergeometric functions, Sov. Math. Dokl. 33 (1986), 573-577.
  7. Geronimo J.S., Iliev P., Bispectrality of multivariable Racah-Wilson poynomials, Constr. Approx. 31 (2010), 417-457, arXiv:0705.1469.
  8. Grünbaum F.A., The Rahman polynomials are bispectral, SIGMA 3 (2007), 065, 11 pages, arXiv:0705.0468.
  9. Hoare M.R., Rahman M., Distributive processes in discrete systems, Phys. A 97 (1979), 1-41.
  10. Hoare M.R., Rahman M., Cumulative Bernoulli trials and Krawtchouk processes, Stochastic Process. Appl. 16 (1983), 113-139.
  11. Hoare M.R., Rahman, M., Cumulative hypergeometric processes: a statistical role for the nFn−1 functions, J. Math. Anal. Appl. 135 (1988), 615-626.
  12. Hoare M.R., Rahman M., A probabilistic origin for a new class of bivariate polynomials, SIGMA 4 (2008), 089, 18 pages, arXiv:0812.3879.
  13. Erdelyi A., Magnus W., Oberhettinger F., Tricomi F.G., Higher transcendental functions, Vols. 1, 2, 3, Bateman Manuscript Project, McGraw-Hill Book Co., New York, 1953.
  14. Iliev P., Terwilliger P., The Rahman polynomials and the Lie algebra sl3(C), arXiv:1006.5062.
  15. Iliev P., Xu Y., Discrete orthogonal polynomials and difference equations in several variables, Adv. Math. 212 (2007), 1-36, math.CA/0508039.
  16. Virchenko N., Katchanovski I., Haidey V., Andruskiw R., Voronka R. (Editors), Development of mathematical ideas of Mykhailo Kravchuk, Kyiv - New York, 2004.
  17. Mizukawa H., Zonal spherical functions on the complex reflection groups and (n+1,m+1) hypergeometric functions, Adv. Math. 184 (2004), 1-17.
  18. Mizukawa H., Orthogonality relations for multivariate Krawtchouck polynomials, arXiv:1009.1203.
  19. Mizukawa H., Tanaka H., (n+1,m+1)-hypergeometric functions associated to character algebras, Proc. Amer. Math. Soc. 132 (2004), 2613-2618.

Previous article   Next article   Contents of Volume 6 (2010)